Texas, 2013

Flash Flooding and Flood in Texas, October 26 to 27, 2013

October 26 to 27, 2013 · NWS FWD · 32 events in 13 counties and zones

Severe thunderstorms developed as a strong shortwave and cold front moved into the region. These storms produced lots of hail up to golf ball sized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.1 million
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe thunderstorms developed as a strong shortwave and cold front moved into the region. These storms produced lots of hail up to golf ball sized. One person was struck by lightning in Montague County but survived without significant injuries. Some flash flooding also occurred in Tarrant County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 26, 2:19 PM CST, 41 minutes earlier.

Area forecast discussion, Oct 26, 2:19 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
319 PM CDT SAT OCT 26 2013

.DISCUSSION...
THE WEATHER ACROSS NORTH TEXAS WILL BE ACTIVE OVER THE NEXT 12 TO
18 HOURS AS LIFT FROM A PASSING SHORT WAVE TROUGH AND ASSOCIATED
COLD FRONT INTERACTS WITH MOISTURE AND INSTABILITY. THE CENTER OF
THE SHORT WAVE WILL MOVE FROM THE EASTERN TEXAS PANHANDLE LATE
THIS AFTERNOON AND REACH EASTERN OKLAHOMA BEFORE DAYBREAK SUNDAY.
AS THE UPPER TROUGH AXIS MOVES EAST...A COLD FRONT WILL MOVE
SOUTH/SOUTHEAST. THE FRONT WILL NOT MAKE IT INTO NORTH TEXAS UNTIL
LATER THIS EVENING AND WILL MOST LIKELY NOT CLEAR THE FORECAST
AREA UNTIL ABOUT MIDDAY SUNDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS
AFTERNOON AND THIS EVENING AHEAD OF THE SHORT WAVE WITH THE BEST
COVERAGE OF STORMS ACROSS THE NORTHWEST SECTIONS OF NORTH TEXAS
WHERE LIFT...MOISTURE AND INSTABILITY WILL BE MOST ABUNDANT. SOME
SEVERE STORMS ARE POSSIBLE THROUGH EARLY EVENING GENERALLY WEST OF
INTERSTATE 35. VERTICAL WIND SHEAR WILL BE SUFFICIENT FOR SUSTAINED
UPDRAFTS AND A POTENTIAL FOR LARGE HAIL AND DAMAGING DOWNBURST
WINDS. THE SEVERE WEATHER THREAT WILL DIMINISH AFTER SUNSET WITH
DECREASING LOW LEVEL INSTABILITY. HOWEVER...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT WITH THE BEST
COVERAGE OF STORMS NEAR THE COLD FRONT. THUNDERSTORM CHANCES
SHOULD DIMINISH/END ACROSS NORTH TEXAS ON SUNDAY WITH ONLY SOME
POST FRONTAL SHOWERS EXPECTED.

BRIEF RIDGING ALOFT IS EXPECTED ACROSS THE REGION SUNDAY THROUGH
MONDAY AS THE SHORT WAVE DEAMPLIFIES AND TRANSLATES TO THE EAST
AND A DEEP UPPER LOW DEVELOPS OVER THE WESTERN UNITED STATES. THIS
PATTERN WILL ALLOW FOR A QUICK RETURN OF LOW LEVEL MOISTURE TO
NORTH TEXAS. LARGE SCALE LIFT WILL INCREASE ON TUESDAY AND SOME
WARM AIR ADVECTION SHOWERS AND ISOLATED THUNDERSTORMS ARE
POSSIBLE. SHOWER AND THUNDERSTORM CHANCES WILL INCREASE TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT AS THE DEEP UPPER TROUGH MOVES EAST.
PRECIPITATION CHANCES SHOULD END ON THURSDAY AS DRIER AIR MOVES IN
BEHIND THE UPPER LOW AND ASSOCIATED PACIFIC COLD FRONT. THURSDAY
NIGHT THROUGH SATURDAY WILL BE QUIET WITH DRY NORTHWEST FLOW ALOFT.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  60  74  60  82  67 /  80  20   5  10  10
WACO, TX              62  73  62  80  64 /  80  30   5  10  10
PARIS, TX             56  71  57  75  61 /  80  30  10  10  20
DENTON, TX            57  71  56  80  65 /  70  20   5  10  20
MCKINNEY, TX          57  73  57  77  63 /  80  20   5  10  10
DALLAS, TX            61  74  61  80  65 /  80  20   5  10  10
TERRELL, TX           61  73  59  78  65 /  80  30   5  10  10
CORSICANA, TX         63  74  61  80  65 /  80  30   5  10  10
TEMPLE, TX            63  76  62  82  65 /  80  30   5  10  10
MINERAL WELLS, TX     56  74  55  81  63 /  60  10   5  10  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

91/79
Hazardous weather outlook, Oct 26, 1:00 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
200 PM CDT SAT OCT 26 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
200 PM CDT SAT OCT 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MOST OF NORTH TEXAS
THROUGH THIS EVENING AND TONIGHT. A FEW STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
TUESDAY AFTERNOON THROUGH THURSDAY. BEST CHANCES APPEAR TO BE
WEDNESDAY INTO EARLY THURSDAY. SEVERE WEATHER IS POSSIBLE DURING
THIS TIME INCLUDING THE THREAT FOR HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THIS EVENING.

DUNN

In the hours before

Special weather statement, Oct 26, 1:49 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
249 PM CDT SAT OCT 26 2013

TXZ091-262015-
MONTAGUE TX-
249 PM CDT SAT OCT 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN MONTAGUE COUNTY

AT 249 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTH OF NOCONA...MOVING EAST AT 30 MPH.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3399 9764 3396 9759 3391 9759 3392 9752
      3391 9747 3386 9749 3383 9786 3386 9787
      3386 9784 3392 9779 3395 9772 3400 9768
TIME...MOT...LOC 1949Z 261DEG 24KT 3393 9776
Special weather statement, Oct 26, 2:17 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
317 PM CDT SAT OCT 26 2013

TXZ091-262045-
MONTAGUE TX-
317 PM CDT SAT OCT 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN MONTAGUE COUNTY

AT 317 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A STRONG THUNDERSTORM 11 MILES NORTH OF NOCONA...MOVING
EAST AT 15 MPH.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3399 9764 3396 9759 3391 9759 3391 9754
      3392 9752 3391 9747 3387 9749 3384 9776
      3392 9778 3395 9772 3398 9771 3400 9768
TIME...MOT...LOC 2017Z 259DEG 15KT 3394 9767
Special weather statement, Oct 26, 2:39 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
339 PM CDT SAT OCT 26 2013

TXZ129-262115-
EASTLAND TX-
339 PM CDT SAT OCT 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN EASTLAND COUNTY

AT 338 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF CISCO...MOVING EAST AT 25
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CISCO...EASTLAND...GORMAN
AND RISING STAR.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3237 9912 3237 9848 3220 9867 3209 9891
      3209 9913
TIME...MOT...LOC 2038Z 279DEG 22KT 3221 9913

The radar

The Dyess AFB radar (KDYX), 44 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

22 hail, 4 thunderstorm wind, 2 lightning, 2 flash flood, 1 flood, 1 heavy rain. Local standard time, as filed.

Hail, Eastland

When
October 26, 3:00 PM CST
Where
Eastland County, Eastland
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.400, -98.820

Hail, Eastland

When
October 26, 3:05 PM CST
Where
Eastland County, Eastland
Measured
2.25 in hail
Property damage
$20,000
Reported by
Social Media
Coordinates
32.400, -98.820

Near tennis ball sized hail was reported in Eastland.

Hail, Eastland

When
October 26, 3:06 PM CST
Where
Eastland County, 5 mi N of Rising Star
Measured
1.5 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.172, -98.970

Ping pong ball sized hail was reported 5 miles north of Rising Star.

Hail, Montague

When
October 26, 3:30 PM CST
Where
Montague County, 5 mi N of St Jo
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.772, -97.530

Quarter sized hail was reported 5 miles north of St Jo.

Hail, Cooke

When
October 26, 4:08 PM CST
Where
Cooke County, Myra
Measured
1.75 in hail
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
33.630, -97.320

Hail, Comanche

When
October 26, 4:18 PM CST
Where
Comanche County, 2.93 mi W of Proctor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.980, -98.480

Quarter sized hail was reported at Lake Proctor.

Hail, Comanche

When
October 26, 4:20 PM CST
Where
Comanche County, Proctor
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
31.980, -98.430

Half dollar sized hail was covering the ground in Proctor.

Lightning, Montague

When
October 26, 4:23 PM CST
Where
Montague County, St Jo
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
33.700, -97.530

A 31-year old male was struck by lightning at the Rednecks with Paychecks event. The lightning struck the tree he was taking cover under and entered his body through his boot. He survived without serious injury.

Hail, Jack

When
October 26, 4:37 PM CST
Where
Jack County, 3.64 mi NNW of Jacksboro Muni Arpt
Measured
1.25 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.280, -98.170

A spotter reported half dollar sized hail north of Jacksboro.

Hail, Wise

When
October 26, 5:18 PM CST
Where
Wise County, 4.14 mi SW of Lake Bridgeport
Measured
1.5 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.173, -97.915

Ping pong ball sized hail was reported 2 miles west of Runaway Bay.

Hail, Wise

When
October 26, 6:25 PM CST
Where
Wise County, Briar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.000, -97.650

Hail, Wise

When
October 26, 6:41 PM CST
Where
Wise County, 1.17 mi SE of Rhome
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.039, -97.465

Quarter sized hail was reported just south of Rhome.

Hail, Tarrant

When
October 26, 6:43 PM CST
Where
Tarrant County, 5 mi W of Haslet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.970, -97.436

Quarter sized hail was reported 5 miles west of Haslet.

Hail, Tarrant

When
October 26, 6:44 PM CST
Where
Tarrant County, 1.78 mi ENE of Avondale
Measured
1 in hail
Reported by
Public
Coordinates
32.981, -97.392

Quarter sized hail was reported in the Sendera Ranch neighborhood.

Hail, Tarrant

When
October 26, 7:04 PM CST
Where
Tarrant County, 2.07 mi S of Haslet
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.940, -97.350

Half dollar sized hail was reported south of Haslet.

Hail, McLennan

When
October 26, 7:06 PM CST
Where
McLennan County, 1 mi N of McGregor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.445, -97.420

Quarter sized hail was reported 1 mile north of McGregor.

Hail, Tarrant

When
October 26, 7:09 PM CST
Where
Tarrant County, 2.07 mi S of Haslet
Measured
1.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
32.940, -97.350

Golf ball sized hail was reported 2 miles south of Haslet on FM 156.

Hail, Tarrant

When
October 26, 7:10 PM CST
Where
Tarrant County, 3.06 mi WNW of Keller
Measured
1 in hail
Property damage
$300,000
Reported by
NWS Employee
Coordinates
32.953, -97.295

Quarter sized hail was reported in Keller. The hail was driven by estimated 60 mph winds, causing damage to roofs and fences. Several roofs in the area needed to be at least partially replaced.

Thunderstorm Wind, Tarrant

When
October 26, 7:10 PM CST
Where
Tarrant County, 2.86 mi NW of Keller
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
32.955, -97.289

Thunderstorm winds estimated at 60 mph were reported in Keller. The winds blew down several large sections of fences.

Hail, Tarrant

When
October 26, 7:15 PM CST
Where
Tarrant County, 0.58 mi W of Keller Alta Vista Ar
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.900, -97.290

NWS employee reports hail up to 1 near the intersection of Beach Street and Shiver Road.

Hail, Tarrant

When
October 26, 7:27 PM CST
Where
Tarrant County, 2.38 mi SSW of Hicks
Measured
1.75 in hail
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
32.890, -97.440

Golf ball sized hail was covering the ground near Eagle Mountain Lake.

Hail, Tarrant

When
October 26, 7:35 PM CST
Where
Tarrant County, Southlake
Measured
1.75 in hail
Property damage
$500,000
Reported by
Amateur Radio
Coordinates
32.970, -97.130

Hail up to the size of golf balls was covering the ground in Southlake.

Hail, McLennan

When
October 26, 7:36 PM CST
Where
McLennan County, McGregor Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
31.480, -97.320

Quarter sized hail was reported near the McGregor Municipal Airport.

Thunderstorm Wind, Falls

When
October 26, 8:15 PM CST to 8:30 PM CST
Where
Falls County, 0.85 mi NE of Satin to Marlin
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.360, -97.021

Multiple trees were blown down across the county.

Flash Flood, Tarrant

When
October 26, 8:20 PM CST to 9:30 PM CST
Where
Tarrant County, 1.49 mi SW of Hurst to 1.74 mi SSE of Hurst
Cause
Heavy Rain
Property damage
$50,000
Reported by
Social Media
Coordinates
32.804, -97.167

Several cars were stalled in high water on Trinity Blvd in Hurst, behind the Bell Helicopter facility. In addition, several cars were also stalled in high water in the construction area near Northeast Mall.

Flash Flood, Tarrant

When
October 26, 8:22 PM CST to 9:30 PM CST
Where
Tarrant County, 0.61 mi ESE of Ft Worth Blue Mnd Ar to 1.51 mi SE of Ft Worth Blue Mnd Ar
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
32.845, -97.321

Seven inches of water was reported over Interstate 35W at North Loop 820.

Flood, Coryell

When
October 26, 9:00 PM CST to October 27, 7:00 AM CST
Where
Coryell County, 6.58 mi NNE of Turnersville to 0.78 mi NW of Bee House
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
31.702, -97.693

Four roads in Coryell County were barricaded overnight due to heavy rainfall from thunderstorms.

Thunderstorm Wind, Bell

When
October 26, 9:20 PM CST
Where
Bell County, Belton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
31.070, -97.470

Multiple trees were uprooted in Belton including a very large live oak.

Thunderstorm Wind, Bell

When
October 26, 10:15 PM CST
Where
Bell County, 0.96 mi SSE of Belton
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
31.057, -97.466

Approximately half of the trees in Yettie Polk State Park were uprooted or heavily damaged by thunderstorm winds, and the park had to be closed. Crews from the public works department worked overnight to remove debris from roadways. Power lines were also knocked down in the park.

Hail, Milam

When
October 26, 10:32 PM CST
Where
Milam County, Cameron
Measured
1.5 in hail
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
30.850, -96.970

Heavy Rain, Leon

When
October 27, 2:00 AM CST to 4:30 AM CST
Where
Leon County, 0.29 mi SW of Nomangee
Property damage
$120,000
Reported by
Newspaper
Coordinates
31.027, -96.123

Heavy rainfall totaling 2-4 inches caused the Normangee ISD drain pipes to back up, flooding Normangee Middle School's multipurpose building. The library, counselor's office and the technology coordinator's office received the most damage. The front foyer area in the gym also had standing water and some of the floor boards in the gym were damaged. The carpet in the library and some of the low sheet rock had to be replaced.

Lightning, Coryell

When
October 27, 4:30 AM CST
Where
Coryell County, 3.23 mi ENE of The Grove
Property damage
$2,000
Reported by
Newspaper
Coordinates
31.291, -97.481

A lightning strike damaged an underground cable near Lake Belton that caused the Gatesville Regional Water Intake Structure to lose power. As a result, all Gatesville ISD campuses and less than 100 homes were without water through Monday.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476477, 476478, 476479, 476480, 476481, 476482, 476483, 476513, 476484, 476485, 476486, 476487, 476488, 476492, 476489, 476490, 476491, 476493, 476679, 476494, 476495, 476496, 476497, 476503, 476508, 476509, 481442, 476499, 481086, 476498, 481444, 481443.